Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Do I need to Give Up Meds?
Jun 5, 2007

I am recently diagnosed AIDS with a tcell count of 66. I'm in good health with no AIDS related problems in my past, except for possibly a short bout with shingles. I have biopolar disorder and have been stable on a combination of Seroquel and Lamictal for several years. I've been told I can no longer take these medications, as they will interfere with my anti-viral medications. Is this true? I'm very anxious about giving up medications that have worked-- they were so hard to find.

My psychiatrist and ID doctor are "sort of" communicating, but I'm not convinced. I've been given Truvada and Sustiva, but haven't started taking them yet, as we're waiting for me to reduce the Seroquel and Lamictal to zero. I'll be taking Mirtazapine and Gabapentin in their place.

Any thoughts?

Thank you.

Response from Dr. Horwath

Based on the information you've provided, I would not recommend switching to mirtazapine and gabapentin. First, mirtazapine is an antidepressant, which may sometimes aggravate bipolar disorder. Second, gabapentin is not an effective treatment for bipolar disorder.

There is absolutely no reason that you could not stay on Seroquel, which is effective for both the depressive and manic episodes of bipolar disorder. Lamictal is associated with some drug interactions and requires some caution. However, Seroquel is often effective as a monotherapy (single drug treatment).



Previous
what is
Next
risk for dementia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement